Re: Cellulitis in My Ankle
Re: Cellulitis in My Ankle
[ Back to Messages
Posted by PS...
on October 28, 1999 at 16:03:15:
In Reply to: Re: Cellulitis in My Ankle posted by Another perspective on October 28, 1999 at 15:51:50:
: : : Please help! I was in a car accident on June 10th. I had a severely fractured ankle, which was shattered quite badly. I had a double surgery on 6/11 and had 4 screws put into place. I have since had 3 casts and 2 "boots"....when the casts came off ..the back of my ankle (at once incision point) was extremely RAW and oozing fluid. the doc just told me to keep peroxide on it and a bandaid, and that it could then be wet in the tub/shower. I had a granulated hole the size of a dime, he said. Within two weeks of the cast coming off, it was horrible and the pain was unreal..but he assured me it was "all part of the healing process..to deal with it.." Well, i've since switched docs and have been on Ansef (spelling?) and am now home on IV therapy...Tobramycin and oral Floxin. The pain in the bone of my leg is starting to hurt and not go away. Does anyone know anything about this? Does this infection take the "minimum of 6 weeks" I've been told I will be on? I'm afraid if the doc has me walk on it in a couple of weeks, the infection may spread through the blood. Is this possible if I'm on IV antibiotics? If you would reply to my email, I would appreciate it. Thanks
: : Anything I say should not be substituted for advice from your physician. You are on some of the most powerful antibiotics known at this time and hopefully they will kill the infection. I would ask my doctor about your question about walking on your infected ankle. Has there been any talk about the bone being infected? Did the new doctor take a sample of pus or wound swab to find out what is growing in there? Can you find out if MRSA was found in the wound or what organism was found? The IV antibiotic Tobramycin and the oral Floxin are really very powerful drugs that work quite well in many cases. Does a nurse come out and give you the IV drugs? Do you get blood tests for kidney function and Tobramycin levels? Do you have any recent hearing or balance changes? I encourage you to talk over all these issues with the Registered Nurse or Doctor who spends the most time with you. Im glad you got to someone who knew what was happening in time.
: my shin was shattered in an accident. It was full of bone fragments and road debris..it drained yukky stuff for a LONG long time...more than weeks. I was not put on antibiotics, though I could have gotten them for sure...it needed to drain and be open so the body could push out the stuff the docs missed when cleaning it up.
: Pus is what the body makes when foreign stuff is in the body...that is not all bad, though it is ugly and freaks us out.
: Finally it was clean and then healed just fine.
: Even though another doc is willing to spend your insurance or pocket dollars, don't be too quick to judge the last doctor. I am not judging your particular situation, but I know docs will OFTEN medicate us when we insist, when actually we never needed the drugs.
: One way to discern this is to ask the question...is the wound healing faster now that you are on antibiotics?
: By the way, walking on my leg did not hinder the healing, and in fact light exercise keeps the blood flowing so healing can occur faster. So, move around even if it is too painful to walk.
: Injury in the lower extremities always takes longer as it is further from the heart.
: I agree with the last poster...be sure to ask a professional about your concerns. Most docs are not quacks. All we can share is our own experience, and that is not always what solves another person's problem.
The healing of bones and nerves from a crushing/shattering IS very painful, and even after the wound looks healed, nerves take much longer to settle down...and antibiotics play havoc with our immune system, killing the good bacteria and using up vitamins we desparately need for the healing process.
So, if you decide to stay on the antibiotics,
I hope that you will consider taking some mega supplements, esp. B complex vitamins that get depleted just from stress.
Try to stop being anxious over this...it hinders the healing too.